LQTS is an acronym for Long QT Syndrome. Part of your heart rhythm on an EKG or ECG is referred to as the QT interval and on some individuals it can be longer than it should. LQTS is a genetic condition that is aggravated by medications or exercise. The most common genetic type is LQTS – Type 2 that happens during sleep. Unfortunately many of these cases are the first sign of heart disease. That happened to my brother. He died at the age of 52, in his sleep with no prior history.
The heart has to recharge between beats and if the QT interval is to long it means the heart isn’t recharging fast enough to keep the blood circulating properly. The patient’s tend to pass out or feel faint (syncope) and that is one of the symptoms of this problem. The heart tries to recover and beat faster and can result in an arrhythmia known as Torsades de Pointes (TdP).
There is a very informative website for patients and their families for Sudden Arrhythmia Deaths that is a good place to start learning about LQTS. There is also a list of medications to avoid if you have LQTS and that can be found on the CredibleMeds website. All of your doctors should be aware (or made aware) of your condition and the pharmacist should be included on your health team to avoid any of these medications.
There are several Facebook groups that are dedicated to LQTS or search for Long QT Syndrome to find the different groups. Most require you to join the group to participate. I’ve learned a lot from other patients. Most doctors don’t talk about it, don’t test for it, unless you ask.
I have LBBB (Left Bundle Branch Block) that is corrected by a pacemaker device that has 3 leads and paces the rhythm of my heart. I also have a defibrillator just in case my heart were to go out of rhythm. I can’t believe how long it took me to find out and learn (on my own) and finally go to a electrophysiologist cardiologist to determine the status of my QT rhythm. My pacemaker should keep me out of trouble, but hey why set it off with the wrong medications? I’ll opt to be safe rather than sorry. My doctor and my pharmacist agrees.